Arthritis Forum
Home.

News.

Personal Stories. Links. Message Board.  
Arthritis Forum  
Add your comments to this topic Start a new topic
Date: 09.07.2013
From: Mel

Subject: I feel a failure already

Hi all

A month ago I started on methotrexate. Because I was concerned with the possible side effects of it, my Rheumy started me on 10mgs but asked me to increase to 15mgs after a few weeks.

So for three weeks I took 10mgs and apart from a little bit of nausea, which wore off after a couple of days, I was fine.

Last Monday, I felt confident enough to increase the dose, so took 12.5mg. I wanted to take it steadily.

Two days later, I felt very sick. It didn't wear off and got worse. By Friday I felt quite ill. I felt cold, headachy and never so nauseous in my life.

Today I'm feeling better but still a little sick. I haven't eaten much all week. I should have taken another dose of MTX tonight but just couldn't face it.

I really wanted to stick with it but just can't face feeling so sick. I see my Rheumy again in two weeks and was really hoping I could tell him I was doing OK on MTX.

I feel I'm losing a battle without doing much fighting.
reply | back to forum

Date: 09.07.2013
From: Julie

Subject: Re: I feel a failure already

Hi Mel, I too am new to taking Mtx, I started two weeks on 10, two weeks on 15, then and for past (I think) 6 weeks I have been on 20. I also suffered nausea but only when I reached 20 was it worse, I also get terrible big mouth ulcers which is side effect of mtx, after taking advice from other people I am taking folic acid from g.p. every day and it does take away some of the symptoms, although I must say I have woke up this morning with a massive ulcer near my bottom lip.

I was wondering do you take any folic acid yourself? If the nausea is really unbearable then I would go see your doctor I am sure there is something they give to help.

I am sure someone will be along shortly who has more knowledge than I do to give you help and advice.

Take care
Julie
reply | back to forum

Date: 09.07.2013
From: Eve

Subject: Re: I feel a failure already

Aww bless you, it's not a nice drug, just potentially better in the long run than letting the arthritis run riot.

Do you have a rhumatology nurse or could you contact your rhumatology department to see if you can get in to have a chat with someone?

I was pretty much ok going up the doses until I got to 20mg and especially when I went on injections. I have a bowel condition and they thought I wasn't absorbing it properly with tablets so it seemed to have a bit of a slamming effect on my system.

I spoke to my GP about the nausea and they upped the omeprazole I am taking to a higher dose and I have anti-sickness medication and stocked up on ginger products (ginger helps with nausea) like ginger tea and biscuits.

At worse I was getting horrible chest pains and heartburn and felt so sick. It was a big struggle with working and I was taking 80mg omeprazole a day and drinking Gaviscon out of the bottle to no effect. I was also getting weird shooting pains in my limbs. I also now take folic acid every day save mtx day and my GP also upped my pregabalin which I take for fibromyalgia and chronic pain generally.

My nurse said they could drop me down a dose to help my body adjust better but I said I wanted to battle on to see if I could ride it through as I can feel the improvement it's starting to make.

Things have calmed down a lot now. It does seem to vary a bit but I've noticed more of a pattern to it. I take mine on a Thursday and Saturday is often a write off slump on sofa duvet kinda day and my tummy tends to be very upset over the weekend (though maybe linked in with bowel condition). I can then get a bit of sickness, heartburn etc... early in the week but I try to be careful with what I eat, lots of fluids etc... and eat light for lunch while at work (eg jelly, yoghurt...).

I'm detetermined not to let this drug beat me and am looking to the future in that it will benefit me long term.

It is hard at first though if you can manage through the worst bit and can manage side effects and plan a bit for urgh days (duvet day with some treats, good DVDs etc...).

Hope things settle for you soon and you can find a way through or an alternative to help you, take care of yourself x
reply | back to forum

Date: 09.07.2013
From: Mel

Subject: Re: I feel a failure already

Thank you both. I will mention it when I go to clinic. At the moment I only take one folic acid tablet a week. If the nausea had subsided after a day or two I would have carried on but it was so intense and still hasn't fully gone. I know it won't be easy, but I know the consequences of not taking it too. A rock and a hard place springs to mind (for all of us). Take care both xx
reply | back to forum

 

Add your comments to this topic
Subject:
Please type your comment here:

Your name:
email:

1+5=
(This sum is to help prevent automatic spamming through this page - thank-you)


top

Site design: T - Creative Home | News | Personal Stories | Links | Message Board